Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Tucson, AZ

July 2, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 2, 2006, 3:57 PM MST for Pima County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 3:57 PM MST (22:57 UTC)
Expired
Jul 2, 2006, 5:00 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 022301
FFWTWC
AZC019-030100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM PRODUCING FLASH FLOODING OVER THE CATALINA
  MOUNTAINS NORTHEAST OF TUCSON STORM MOVEMENT WAS TO THE EAST AT
  ABOUT 5 TO 10 MPH WITH FURTHER DEVELOPMENT STARTING TO THE SOUTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MOUNT LEMMON/SUMMERHAVEN...AND PALISADES RANGER STATION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
STREAMS...CREEKS AND WASHES AS WELL AS ROADS. CAMPERS AND HIKERS
SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3231 11085 3222 11049 3251 11049 3251 11082

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 022317
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SUN JUL 2 2006

AZC019-030100-
PIMA AZ-
413 PM MST SUN JUL 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM PRODUCING FLASH FLOODING OVER EASTERN 
AND SOUTHERN PORTIONS OF THE CATALINA MOUNTAINS. SEVERAL RAIN GAGES 
WERE REPORTING OVER 1 INCH OF RAIN IN THE PAST HOUR...INCLUDING 
UPPER SABINO AND WHITE TAIL NEAR PALISADES RANGER STATION. STORM 
MOVEMENT IS TO THE WEST AND SOUTHWEST AT 5 TO 10 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...CREEKS AND WASHES AS WELL AS ROADS. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY.

LAT...LON 3231 11085 3222 11049 3251 11049 3251 11082

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 022343
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN JUL 2 2006

AZC019-030100-
PIMA AZ-
440 PM MST SUN JUL 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES ACROSS THE CATALINA MOUNTAINS HAD GREATLY DIMINISHED. 
HOWEVER...EARLIER RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IN SOME 
LOCATIONS WILL CONTINUE TO RUNOFF AND CAUSE FLOODING PROBLEMS INTO 
THE EARLY EVENING HOURS FOR EASTERN AND SOUTHERN PORTIONS OF THE 
CATALINA MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...CREEKS AND WASHES AS WELL AS ROADS. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY.

LAT...LON 3231 11085 3222 11049 3251 11049 3251 11082

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 030027
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST SUN JUL 2 2006

AZC019-030100-
PIMA AZ-
525 PM MST SUN JUL 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 517 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAINFALL RATES ACROSS THE CATALINA MOUNTAINS HAD GREATLY 
DIMINISHED. HOWEVER ADDITIONAL STORMS MOVING IN FROM THE EAST MAY 
COMBINE WITH EARLIER RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IN SOME 
LOCATIONS TO CONTINUE RUNOFF AND CAUSE FLOODING PROBLEMS INTO THE 
EARLY EVENING HOURS FOR EASTERN AND SOUTHERN PORTIONS OF THE 
CATALINA MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...CREEKS AND WASHES AS WELL AS ROADS. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY.

LAT...LON 3231 11085 3222 11049 3251 11049 3251 11082

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:20 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 2 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE AZ AT
THIS TIME WITH THE EXCEPTION OF FAR WRN PIMA/SE PINAL COUNTIES WHERE
THESE AREAS WERE VOID OF PRECIP ECHOES. MOST ACTIVITY REMAINING NEAR
MOUNTAINS THOUGH A SEVERE THUNDERSTORM WITH NICKEL-SIZED HAIL WAS
OBSERVED VIA TRAINED SPOTTER AROUND 1950Z IN PATAGONIA. SCATTERED
SHOWERS/TSTMS EXPECTED MOST SECTIONS THIS EVENING...AND A FEW STORMS
MAY EXCEED SEVERE THRESHOLDS WITH HAIL BEING THE MAIN CONCERN.
BELIEVE THE BULK OF ACTIVITY WILL END AROUND MIDNIGHT THOUGH A FEW
LINGERING SHOWERS MAY CONTINUE UNTIL DAYBREAK MONDAY ACROSS WRN
SECTIONS.

EASTERLY/SOUTHEASTERLY FLOW TO CONTINUE INTO MID-WEEK AS UPPER HIGH
REMAINS QUASI-STATIONARY NORTH OF THIS FORECAST AREA. AMPLE MOISTURE
IN COMBINATION WITH DAYTIME HEATING WILL MEAN A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...THROUGH MUCH OF THIS FORECAST PERIOD. PER COORD WITH WFO/S
PSR/FGZ OPTED TO REFLECT INCREASED POP SCENARIO DURING THE MONDAY-
TUESDAY PERIOD. GFS SHIFTS UPPER HIGH SEWD BY THURSDAY AND MID-LEVEL
FLOW BECOMES INCREASINGLY SWLY BY FRIDAY. HOWEVER FAIRLY MOIST 700-
300 MB LAYER STILL PROGGED VIA GFS DURING THE THURSDAY-FRIDAY PERIOD
SUFFICIENT TO MAINTAIN CHANCEY-TYPE POPS MOST SECTIONS. TRENDED POPS
DOWNWARD SLIGHTLY NEXT WEEKEND BUT BELIEVE MOISTURE WILL REMAIN
SUFFICIENT TO JUSTIFY LOW-GRADE POPS. DAYTIME MAX TEMPS THIS
FORECAST PERIOD WILL REMAIN CLOSE TO SEASONAL NORMALS FOR EARLY
JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 2, 1:35 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N PATAGONIA             31.54N 110.75W
07/02/2006  E0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            HAIL OCCURRED IN AND AROUND PATAGONIA WITH SIZES RANGING
            FROM PEA TO NICKEL AND COVERING THE GROUND IN SOME
            PLACES.

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 1, 5:20 PM MSTFlash Flood WarningTWCPima23 hr
Jul 1, 5:54 PM MSTFlash Flood WarningTWCPima21 min
Jul 2, 12:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 2, 1:48 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 2, 2:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 2, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.